Alert archive / Indiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 83, NWS Indianapolis, IN

October 18, 2007Clay County, Owen County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 18, 2007, 6:15 AM EDT for Clay County, Owen County, Indiana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2007, 6:15 AM EDT (10:15 UTC)
Expired
Oct 18, 2007, 6:34 AM EDT
In force
19 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Clay County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 5:37 AM EDTTornado WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 181015
SVRIND
INC021-119-181100-
/O.NEW.KIND.SV.W.0083.071018T1015Z-071018T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
615 AM EDT THU OCT 18 2007

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLAY COUNTY IN WEST CENTRAL INDIANA...
  OWEN COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 700 AM EDT

* AT 610 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES SOUTHWEST OF STAUNTON TO CLAY CITY TO 13 MILES
  SOUTHEAST OF CLAY CITY...OR ALONG A LINE EXTENDING FROM 9 MILES
  SOUTHEAST OF TERRE HAUTE TO 19 MILES SOUTHEAST OF TERRE HAUTE TO 25
  MILES WEST OF BLOOMINGTON...AND MOVING NORTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BRAZIL BY 620 AM EDT...
  HARMONY BY 625 AM EDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 17 AND 28.

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3957 8717 3956 8707 3949 8702 3946 8702
      3942 8666 3917 8698 3917 8702 3928 8713
      3943 8726
TIME...MOT...LOC 1015Z 221DEG 59KT 3944 8719 3936 8704
          3918 8691

$$
1 follow-up statement
000 
WWUS53 KIND 181034
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
635 AM EDT THU OCT 18 2007

INC021-119-181045-
/O.CAN.KIND.SV.W.0083.000000T0000Z-071018T1100Z/
CLAY-OWEN-
635 AM EDT THU OCT 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR OWEN AND CENTRAL CLAY COUNTIES
IS CANCELLED...

LAT...LON 3957 8717 3956 8707 3949 8702 3946 8702
      3942 8666 3917 8698 3917 8702 3928 8713
      3943 8726
TIME...MOT...LOC 1035Z 221DEG 59KT 3969 8691 3961 8676
          3943 8663

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 4:20 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 18, 4:20 AM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 AM EDT THU OCT 18 2007

.AVIATION...DISCUSSION FOR 12Z TAFS

LINE OF T-STORMS WILL IMPACT TAF SITES THROUGH 14Z AT THE LATEST.
MVFR OR BRIEF PERIOD OF IFR CONDS WILL OCCUR AS THIS LINE MOVES
THROUGH.  THEREAFTER...A BREAK IN PRECIP SHOULD OCCUR WITH VFR CONDS
UNTIL ADDITIONAL STORMS DEVELOP ACROSS THE AREA AFTER 22Z. GREATEST
RISK FOR SEVERE STORMS SILL APPEARS TO BE 22Z OR 00Z THROUGH 06Z
TONIGHT.

&&

.PREV DISCUSSION...

...DANGEROUS SEVERE WEATHER EXPECTED THIS EVENING...

RADAR SHOWS SHOWERS AND THUNDERSTORMS ACRS THE FA MOVING NE. MOSAIC
SHOWS ANOTHER LINE OF THUNDERSTORMS BACK ACRS W IL AND STRETCHING S
INTO AR. VWP SHOWS LL JET OF 60 KTS S OF THE FA. SFC ANALYSIS HAS
LOW PRES CENTERED OVR E NE WITH A WARM FNT JUST S OF THE FA AND A
COLD FNT STRETCHING SW THRU OK INTO W TX. TORNADO WATCHES STRETCHED
FROM CENTRAL IL SW TO AR.

MODELS IN GOOD AGREEMENT SO WL USE A BLEND.

FORECAST FOCUS IS ON CHCS OF SVR WX TODAY AND TONIGHT.

THUNDERSTORMS WILL BE ONGOING ACRS THE FA AT THE START OF THE PD.
SPC HAS CONCERNS ABOUT ONGOING SVR THREAT WITH THESE STORMS. TIMING
AND LACK OF SFC INSTABILITY WOULD ARGUE AGAINST THIS BUT WITH A
STRONG LL JET OF AROUND 60 KTS AND AN EXCEPTIONAL AMOUNT OF SHEAR
COULD STILL SEE A FEW SVR STORMS EARLY THIS MORNING. THESE STORMS
SHUD MOVE OUT OF THE AREA BY LATE MORNING. LAYER RH VALUES SHOW A
DRY SLOT MOVING INTO THE FA AT THIS TIME AND THIS MATCHES NICELY
WITH THE DRY SLOT CURRENTLY SEEN IN WATER VAPOR LOOP BEHIND THE
STORMS. THUS EXPECT CLOUD CVR TO DECREASE BY EARLY AFTERNOON. THIS
DECREASE IN CLD CVR WILL ALLOW INSTABILITY TO INCREASE AND GFS/NAM
HAVE SFC BASED CAPES OF AROUND 1000 OR MORE ACRS THE AREA BY 0Z. JET
MAX OF OVR 100 KTS WILL HAVE ROUNDED THE BASE OF THE TROF AND BE
SWINGING UP THRU INDIANA FROM 0Z-12Z FRI. LL JET STILL LOOKS LIKE
ABOUT 50KTS OUT OF THE SW DURING THIS TIME AHEAD OF THE COLD FNT.
0-6 KM BULK SHEAR IS 70-80 KTS. 0-3KM SRH IS OVR 300 UNTIL AFTER 6Z.
SPC SREFS GIVE A GREATER THAN 90 PERCENT PROBABILITY OF 0-1KM
HELICITY OF 150 AT 0Z. LCLS AND LFCS ARE LOW. SIG TOR PARAMETER IS
OVER 4 ACRS THE AREA FOR THIS TIME AS WELL. ALL SIGNS ARE POINTING
TO TORNADO POTENTIAL FOR THIS EVENING. BOW ECHOES WITH SIGNIFICANT
DAMAGING STRAIGHT LINE WINDS ARE ALSO FAVORED. IF MODEL TIMING IS
CORRECT BEST CHCS WILL BE FROM 0-6Z...BUT WILL EXTEND LIKELY POPS
BACK TO 21Z IN CASE THINGS GET STARTED A LITTLE EARLY.

THUNDERSTORMS ARE OVR AFTER FNT MVS THRU. UPR TROF MVING THRU
INDIANA WILL KEEP A CHC OF SHOWERS IN THE N AND MO CLDY SKIES IN THE
FA FOR THE DAY. COLD ADVECTION BEHIND THE FNT COMBINED WITH THE CLD
CVR WL KEEP HIGHS IN THE 60S. UPR RDG STARTS TO BLD INTO THE AREA
FRI NT AND CLDS START CLEARING OUT. WITH CONTINUED CAA SHUD SEE LOWS
DROP INTO THE UPR 40S SIMILAR TO MAV NUMBERS. WITH THE UPR RDG
GETTING INTO PLACE WL HAVE A DRY WEEKEND AND WITH WAA RAMPING UP
WILL SEE TEMPS INCREASING EACH DAY.

NO CHANGES MADE TO THE EXTENDED.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE

AVIATION...CO
PUBLIC...CP
Hazardous weather outlook, Oct 18, 4:10 AM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 AM EDT THU OCT 18 2007

INZ021-028>031-035>049-051>057-060>065-067>072-190815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
410 AM EDT THU OCT 18 2007 /310 AM CDT THU OCT 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE TORNADOES AND
DAMAGING STRAIGHT LINE WINDS. THESE THREATS ARE POSSIBLE WITH THUNDERSTORMS
EARLY THIS MORNING AS WELL AS WITH A SECOND ROUND OF THUNDERSTORMS
EXPECTED THIS EVENING. THE TIMING ON THE MOST FAVORABLE CONDITIONS
FOR SEVERE WEATHER WITH THE SECOND ROUND OF STORMS IS BETWEEN 5 PM
AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

In the hours before

Special weather statement, Oct 18, 4:56 AM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
456 AM EDT THU OCT 18 2007

INZ021-028>031-035>049-051>057-060>065-067>072-181300-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
456 AM EDT (356 AM CDT) THU OCT 18 2007

...SEVERE WEATHER EXPECTED TODAY...

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING IN SOUTHWEST
INDIANA. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS.
THIS SET OF THUNDERSTORMS SHOULD MOVE OUT OF CENTRAL INDIANA BY MID
MORNING. SOME CLEARING IN THE CLOUDS WILL TAKE PLACE WHICH WILL
SERVE TO INCREASE INSTABILITY. SIGNIFICANT LOW LEVEL WIND SHEAR AS
WELL AS DEEP LEVEL SHEAR WILL BE IN PLACE. THE COMBINATION OF THESE
ELEMENTS WILL CREATE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF
BOW ECHOES WITH DAMAGING STRAIGHT LINE WINDS AS WELL AS TORNADOES
FROM ANY STORMS THAT MAY FORM.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 5:14 AM EDTSevere Thunderstorm WarningINDDaviess, Knox, Sullivan61 min
Oct 18, 5:52 AM EDTSevere Thunderstorm WarningINDClay, Greene, Sullivan, Vigo25 min
Oct 18, 5:45 PM EDTSevere Thunderstorm WarningINDLawrence, Martin45 min
Oct 18, 6:19 PM EDTSevere Thunderstorm WarningINDBrown, Jackson, Monroe41 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.